Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Bismarck, ND

April 6, 20164 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Apr 6, 2016, 5:28 PM CDT for 4 counties in North Dakota. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2016, 5:28 PM CDT (22:28 UTC)
Expired
Apr 6, 2016, 6:15 PM CDT
In force
47 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Burleigh County, ND, McLean County, ND, Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 82 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 5:37 PM CDTTSTM WND GST 60Coleharbor, ND
Apr 6, 5:52 PM CDTTSTM WND GST 58Washburn, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WUUS53 KBIS 062228
SVRBIS
NDC015-055-057-065-062315-
/O.NEW.KBIS.SV.W.0001.160406T2228Z-160406T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
528 PM CDT WED APR 6 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHEASTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  EASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 615 PM CDT

* AT 528 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FORT
  STEVENSON STATE PARK...OR 6 MILES SOUTH OF GARRISON...MOVING
  SOUTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  COLEHARBOR AROUND 535 PM CDT. 
  UNDERWOOD AROUND 545 PM CDT. 
  WASHBURN AROUND 555 PM CDT. 
  CROSS RANCH STATE PARK AROUND 605 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HENSLER...
FALKIRK...SANGER AND FORT CLARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4758 10158 4770 10133 4724 10064 4703 10113
TIME...MOT...LOC 2228Z 322DEG 45KT 4756 10140 

HAIL...<.75IN
WIND...60MPH
 
$$

ABELING
2 follow-up statements
132 
WWUS53 KBIS 062243
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
543 PM CDT WED APR 6 2016

NDC015-055-057-065-062315-
/O.CON.KBIS.SV.W.0001.000000T0000Z-160406T2315Z/
MCLEAN ND-MERCER ND-OLIVER ND-BURLEIGH ND-
543 PM CDT WED APR 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN MCLEAN...NORTHEASTERN MERCER...EASTERN OLIVER AND
NORTHWESTERN BURLEIGH COUNTIES...

AT 543 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF
UNDERWOOD...OR 12 MILES NORTHWEST OF WASHBURN...MOVING SOUTHEAST AT 50
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  WASHBURN AROUND 555 PM CDT. 
  CROSS RANCH STATE PARK AROUND 605 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE FALKIRK...
HENSLER...SANGER AND FORT CLARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4746 10148 4759 10116 4724 10064 4703 10113
TIME...MOT...LOC 2243Z 322DEG 45KT 4741 10123 

HAIL...<.75IN
WIND...60MPH
 
$$

ABELING
156 
WWUS53 KBIS 062257
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
557 PM CDT WED APR 6 2016

NDC057-062306-
/O.CAN.KBIS.SV.W.0001.000000T0000Z-160406T2315Z/
MERCER ND-
557 PM CDT WED APR 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MERCER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4703 10113 4724 10130 4724 10126 4727 10126
      4728 10129 4729 10134 4733 10136 4735 10136
      4746 10097 4724 10064
TIME...MOT...LOC 2256Z 322DEG 45KT 4728 10108 

$$

NDC015-055-065-062315-
/O.CON.KBIS.SV.W.0001.000000T0000Z-160406T2315Z/
MCLEAN ND-OLIVER ND-BURLEIGH ND-
557 PM CDT WED APR 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN MCLEAN...EASTERN OLIVER AND NORTHWESTERN BURLEIGH
COUNTIES...

AT 556 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WASHBURN...
MOVING SOUTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  CROSS RANCH STATE PARK AROUND 605 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE FALKIRK...
HENSLER...SANGER AND FORT CLARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4703 10113 4724 10130 4724 10126 4727 10126
      4728 10129 4729 10134 4733 10136 4735 10136
      4746 10097 4724 10064
TIME...MOT...LOC 2256Z 322DEG 45KT 4728 10108 

HAIL...<.75IN
WIND...60MPH
 
$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:36 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 6, 3:36 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
336 PM CDT WED APR 6 2016

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 318 PM CDT WED APR 6 2016

CONTINUING LIGHT SNOW AND THUNDERSTORM POTENTIAL THIS
AFTERNOON...AND POSSIBLE NEAR CRITICAL FIRE WEATHER CONDITIONS
THURSDAY HIGHLIGHT THE SHORT TERM.

THE 15-19 UTC HIGH RESOLUTION SUITES PROPAGATE THE BAND OF LIGHT
SNOW ACROSS CENTRAL NORTH DAKOTA INTO THE TURTLE MOUNTAINS THROUGH
THE JAMES RIVER VALLEY THROUGH THE AFTERNOON...WITH DIURNAL
CELLULAR CONVECTION DEVELOPING BEHIND THE BAND. THE 16-18 UTC RAP
CONTINUE TO SUGGEST 200-600 J/KG OF ML CAPE BUILDING THIS
AFTERNOON ACROSS CENTRAL NORTH DAKOTA...GENERALLY ACROSS THE
HIGHWAY 83 CORRIDOR...AND POSSIBLY INTO THE FAR NORTHWEST. DEEP
LAYER SPEED SHEAR IS QUITE HIGH...AROUND 50-60 KTS...GIVEN STRONG
WINDS THROUGHOUT THE TROPOSPHERE. WHEN COUPLED WITH LOW
FREEZING LEVELS...SMALL HAIL AND LOCALLY STRONG WINDS ARE
POSSIBLE THROUGH SUNSET.

SEE THE FIRE WEATHER DISCUSSION BELOW FOR DETAILS REGARDING
POTENTIAL NEAR CRITICAL FIRE WEATHER CONDITIONS ON THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 318 PM CDT WED APR 6 2016

A BRIEF WARM UP INTO SATURDAY HIGHLIGHTS THE EXTENDED FORECAST.

THE 12 UTC GLOBAL SUITES ARE IN AGREEMENT ON A SHORTWAVE RIDGE
BUILDING INTO THE NORTHERN PLAINS ON SATURDAY...SUPPORTING THE
POTENTIAL FOR WIDESPREAD HIGHS IN THE 60S AND POSSIBLY 70S WEST OF
US HIGHWAY 83. SATURDAY WILL HAVE TO BE MONITORED FOR POSSIBLE
NEAR CRITICAL FIRE WEATHER CONDITIONS WITH STRONG SOUTHERLY WINDS
POSSIBLE AHEAD OF THE SURFACE TROUGH ACROSS EASTERN MONTANA.
THEREAFTER....THE UPPER LEVEL PATTERN TRANSITIONS TO NORTHWEST
ALOFT...MARKING A POSSIBLE RETURN TO NEAR TO SLIGHTLY BELOW
NORMAL TEMPERATURES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 318 PM CDT WED APR 6 2016

MVFR/IFR CONDITIONS IN SNOW AT KJMS THIS AFTERNOON. ADDITIONAL
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BEHIND THIS
INITIAL BAND...POTENTIALLY IMPACTING KISN/KDIK/KMOT/KBIS. STRONG
NORTHWEST WINDS WITH GUSTS OF 30-40KTS ALSO DEVELOPING AT THESE
TERMINALS THIS AFTERNOON INTO THE EVENING.

&&

.FIRE WEATHER...

ISSUED AT 318 PM CDT WED APR 6 2016

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THURSDAY
GENERALLY ALONG AND WEST OF US HIGHWAY 83. STRONG NORTHWEST WINDS
SUSTAINED AROUND 25 MPH WITH GUSTS TO 35 MPH ARE
POSSIBLE...COUPLED WITH AFTERNOON MINIMUM RELATIVE HUMIDITY LEVELS
NEAR 20 PERCENT. SHOULD THIS FORECAST TREND CONTINUE...FIRE
WEATHER HEADLINES MAY BE NEEDED FOR THURSDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR NDZ001-
002-009-010-017-018-031>033-040-041-043-044.

&&

AYD
Hazardous weather outlook, Apr 6, 3:49 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
349 PM CDT WED APR 6 2016

NDZ001-002-009-010-017-018-031>033-040-041-043-044-072100-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
349 PM CDT WED APR 6 2016 /249 PM MDT WED APR 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR WESTERN NORTH DAKOTA THIS
AFTERNOON AND EARLY EVENING. SEE WEATHER.GOV/BIS FOR DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTHWEST THIS
AFTERNOON AND EARLY EVENING. SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FIRE WEATHER CONCERNS MAY BE ELEVATED THURSDAY...SATURDAY AND
SUNDAY DUE TO BREEZY AND DRY WEATHER...ESPECIALLY IN SOUTHWEST
NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-023-025-036-037-047-048-050-051-072100-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
349 PM CDT WED APR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FIRE WEATHER CONCERNS MAY BE ELEVATED THURSDAY...SATURDAY AND
SUNDAY DUE TO BREEZY AND DRY WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003-011-019>022-034-035-042-045-046-072100-
RENVILLE-WARD-MERCER-OLIVER-MCLEAN-SHERIDAN-MORTON-BURLEIGH-GRANT-
SIOUX-EMMONS-
349 PM CDT WED APR 6 2016 /249 PM MDT WED APR 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EARLY EVENING. SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FIRE WEATHER CONCERNS MAY BE ELEVATED THURSDAY...SATURDAY AND
SUNDAY DUE TO BREEZY AND DRY WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

In the hours before

Local storm report, Apr 6, 3:15 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT WED APR 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HIGH SUST WINDS  30 W CROSBY             48.91N 103.96W
04/06/2016  M40 MPH          DIVIDE             ND   MESONET

            GUST TO 51 MPH

&&

MMATHEWS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:43 PM CDTSpecial Weather StatementBISPierce32 min
Apr 6, 3:53 AM CDTWind AdvisoryBISAdams, Billings, Bowman, Burke, Divide, Dunn and 7 more16 hr
Apr 6, 6:11 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, McLean, Morton, Oliver49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.